Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Lincoln, IL

May 2, 2004Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2004, 4:10 PM CDT for Knox County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 4:10 PM CDT (21:10 UTC)
Expired
May 2, 2004, 5:15 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 022110
SVRILX
ILC095-022215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 515 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR GALESBURG...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNOXVILLE
  GILSON
  VICTORIA
  MAQUON

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4108 9041 4089 9044 4074 9004 4104 9000

$$

EH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:25 PM CDT, 45 minutes earlier.

Area forecast discussion, May 2, 3:25 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT SUN MAY 2 2004

.DISCUSSION...FORECAST CHALLENGES AHEAD INCLUDE FROST POTENTIAL MONDAY
MORNING...ESP ACRS THE NORTH...AND THEN PRECIP CHANCES AGAIN ON
TUESDAY AS WEAK SHORTWAVE TRACKS TO OUR NORTH. FURTHER OUT...MODELS
FAIRLY CONSISTENT IN DVLPG LONGWV TROF ACRS THE WESTERN U.S. WITH
RIDGE BUILDING ACRS THE MIDWEST FOR THE SECOND HALF OF THE WEEK.
NO BIG DIFFERENCES SEEN IN SHORT TERM MODELS WITH THIS FCST PACKAGE
LEANING MORE TWDS THE ETA.

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WATER VAPOR LOOP DEPICTING VORT MAX ACRS WRN MO WITH COMBO OF LIFT
FROM SHORTWAVE...VERY COLD TEMPS ALOFT...ENTRANCE REGION OF SPEED
MAX AT 500MB AND WHAT LOW LVL INSTABILITY WE HAVE ACRS CNTRL IL
HELPING TO KEEP CONVECTION GOING. HAIL AND A FEW FUNNEL CLOUDS HAVE
BEEN REPORTED WITH THE ACTIVITY ACRS CNTRL IL STARTING MID MORNING
AND CONTINUING INTO THIS AFTERNOON. MODELS SIMILAR IN DROPPING VORT
WELL SOUTH OF FCST AREA TNT WITH SCT SHOWERS AND STORMS ENDING FROM
NW TO SE. THE REAL FCST CHALLENGE IS TIMING OF ANY CLEARING THAT MAY
OCCUR IN THE WAKE OF THE VORT AND RESULTANT FROST THREAT. MODELS
STILL INDICATING MID LVL MOISTURE AROUND THRU 12Z MONDAY. SCATTERED
FROST HAS BEEN IN THE FCST FOR A DAY NOW AND BASED ON LATEST 18Z
1000-500MB RH FCST...WILL HOLD OFF ANY FROST HEADLINES FOR TONIGHT.

QUIET WX TO HOLD ON THROUGH EARLY TUESDAY AS SFC RIDGE SHIFTS EAST
ACRS THE MIDWEST. NEXT SHORTWAVE FCST TO PUSH NORTH OF OUR AREA
ON TUESDAY AND DRAG A WEAKENING COLD FRONT SE INTO THE MIDWEST. WARM
ADVECTION PATTERN AHEAD OF FEATURE PRETTY IMPRESSIVE BUT MOISTURE
STILL VERY MUCH IN DOUBT UPSTREAM DEW POINTS ONLY IN THE 40S. CURRENT
30 POPS STILL LOOK OK FOR TUESDAY INTO TUESDAY NIGHT ALONG LOW LVL
WARM AXIS...WITH MORE OF AN EMPHASIS LATE TUESDAY AFTN INTO TUESDAY
NIGHT ACRS OUR NORTH. FRONTAL BOUNDARY FCST TO BE ACRS OUR AREA ON
WEDNESDAY BUT SHIFT NORTH AS UPPER LVL RIDGING BUILDS ACRS THE CNTRL
U.S. IN RESPONSE TO TROF MOVING INTO THE PACIFIC NW.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
ENSEMBLES CONTINUE TO SHOW VERY LITTLE SPREAD OUT IN TIME AS THE
LONGWAVE TROF REMAINS ANCHORED ACRS THE WESTERN U.S. WHILE RIDGING
HOLDS OVR THE CNTRL PORTION OF THE COUNTRY. GFS SHOWING ITS TYPICAL
FEEDBACK PROBLEMS WITH CONVECTIVE SYSTEMS TRANSLATING ALONG THE SRN
EDGE OF THE WESTERLIES WITH OUR AREA NOT TOO FAR FROM THE STRONGER
FLOW ALOFT. FOR NOW...WL KEEP OUR EXTENDED PERIOD DRY AS MOST OF THE
FRONTAL ACTIVITY SHOULD REMAIN TO OUR NORTH THIS PERIOD. TEMPS WL BE
MORE SUMMER-LIKE AS WE HEAD INTO THE LATTER PORTION OF THE WORK WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

SMITH
Hazardous weather outlook, May 2, 10:49 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1049 AM CDT SUN MAY 2 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1049 AM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE POSSIBLE TODAY AND
INTO THE EARLY EVENING HOURS ACROSS CENTRAL AND SOUTHEAST ILLINOIS.
AN UPPER LEVEL DISTURBANCE WILL CAUSE SCATTERED THUNDERSTORMS TO
DEVELOP TODAY. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL UP TO ONE
INCH AND MAY PRODUCE ENOUGH HAIL TO COVER SOME ROADWAYS. IN ADDITION
FUNNEL CLOUDS WILL BE POSSIBLE.

OTHERWISE...SCATTERED FROST IS A POSSIBILITY DURING THE OVERNIGHT
HOURS...ESPECIALLY IN SHELTERED AND OUTLYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

EH

In the hours before

Local storm report, May 2, 11:12 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             5 SE AVON               40.61N 90.37W
05/02/2004  0.75 INCH        FULTON             IL   CO-OP OBSERVER

            PENNY SIZE HAIL COVERING THE GROUND

1034 AM     HAIL             N AVON                  40.66N 90.44W
05/02/2004  0.75 INCH        FULTON             IL   LAW ENFORCEMENT

            PENNY SIZE HAIL COVERING ROAD ROUTE 41. MOTORISTS
            REQUESTED SNOW PLOW.

&&

EH
Local storm report, May 2, 11:38 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             CUBA                    40.49N 90.19W
05/02/2004  1.00 INCH        FULTON             IL   EMERGENCY MNGR

            HAIL THE SIZE OF QUARTERS COVERING THE GROUND IN CUBA
            FROM CUBA ESDA.

&&

EH
Local storm report, May 2, 11:53 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             CUBA                    40.49N 90.19W
05/02/2004  0.75 INCH        FULTON             IL   EMERGENCY MNGR

            HAIL RANGING IN SIZE COVERING THE GROUND AND CARS 1 TO 2
            INCHES DEEP IN CUBA.

&&

EH
Local storm report, May 2, 12:17 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1217 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             4 NNE HAVANA            40.35N 90.03W
05/02/2004  1.50 INCH        MASON              IL   CO-OP OBSERVER

            PING PONG SIZE HAIL BEING REPORTED IN HAVANA.

&&

EH
Local storm report, May 2, 1:36 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
136 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     DOWNBURST        GREENVIEW               40.08N 89.74W
05/02/2004                   MENARD             IL   LAW ENFORCEMENT

            HAIL UP TO THE SIZE OF A PENNY COVERING THE ROAD IN
            GREENVIEW.

&&

EH
Local storm report, May 2, 3:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             5 SE AVON               40.61N 90.37W
05/02/2004  0.75 INCH        FULTON             IL   CO-OP OBSERVER

            PENNY SIZE HAIL COVERING THE GROUND

1034 AM     HAIL             N AVON                  40.66N 90.44W
05/02/2004  0.75 INCH        FULTON             IL   LAW ENFORCEMENT

            PENNY SIZE HAIL COVERING ROAD ROUTE 41. MOTORISTS
            REQUESTED SNOW PLOW.

1135 AM     HAIL             CUBA                    40.49N 90.19W
05/02/2004  1.00 INCH        FULTON             IL   EMERGENCY MNGR

            HAIL THE SIZE OF QUARTERS COVERING THE GROUND IN CUBA
            FROM CUBA ESDA.

1150 AM     HAIL             CUBA                    40.49N 90.19W
05/02/2004  0.75 INCH        FULTON             IL   EMERGENCY MNGR

            HAIL RANGING IN SIZE COVERING THE GROUND AND CARS 1 TO 2
            INCHES DEEP IN CUBA.

1212 PM     HAIL             4 NNE HAVANA            40.35N 90.03W
05/02/2004  1.50 INCH        MASON              IL   CO-OP OBSERVER

            PING PONG SIZE HAIL BEING REPORTED IN HAVANA.

0115 PM     HAIL             GREENVIEW               40.08N 89.74W
05/02/2004  0.75 INCH        MENARD             IL   LAW ENFORCEMENT

            HAIL UP TO THE SIZE OF A PENNY COVERING THE ROAD IN
            GREENVIEW.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:13 AM CDTSevere Thunderstorm WarningILXFulton62 min
May 2, 10:14 AM CDTSevere Thunderstorm WarningILXFulton61 min
May 2, 11:15 AM CDTSevere Thunderstorm WarningILXFulton60 min
May 2, 12:03 PM CDTSevere Thunderstorm WarningILXMason57 min
May 2, 12:38 PM CDTSevere Thunderstorm WarningILXLogan, Menard52 min
May 2, 4:14 PM CDTSevere Thunderstorm WarningILXSchuyler61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.